Texas, 2014

Winter Storm in Texas, March 3 to 4, 2014

March 3 to 4, 2014 · NWS HGX · 16 events in 8 counties and zones

An upper level disturbance moved across the area and generated light to moderate precipitation within a near freezing air mass. There was an accumulation of ice from freezing rain that formed upon numerous vehicles, trees, power lines, and roadways.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper level disturbance moved across the area and generated light to moderate precipitation within a near freezing air mass. There was an accumulation of ice from freezing rain that formed upon numerous vehicles, trees, power lines, and roadways. As a result, there were downed tree limbs and power lines that caused regional power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 3, 8:29 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 3, 8:29 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
829 PM CST MON MAR 3 2014

.UPDATE...
THE CURRENT THINKING OF THIS LATEST WINTER WEATHER EPISODE ARE
WITHIN THE WINTER WARNING AND WINTER WEATHER ADVISORY PRODUCT.
WITH THE MORE EASTWARD PROGRESSION OF THE CELLS MOVING OUT OF
EWW'S AREA...AND THE MID 20F DEW POINTS...ANTICIPATING A MORE
EFFICIENT WET-BULBING EFFECT FURTHER SOUTH ONCE THIS PRECIPITATION
ARRIVES/STARTS TO FALL. THUS...HAVE INCLUDED HARRIS...LIBERTY....SAN
JACINTO...WALKER AND POLK COUNTIES TO THE WINTER STORM WARNING.
THERE IS ALSO A DECENT PROBABILITY THAT NORTHERN JACKSON WILL
EXPERIENCE -FZRA OR -RAPL SO INCLUDED THEM WITHIN THE WINTER
WEATHER ADVISORY.

ONE SHORTWAVE DISTURBANCE PASSING OVER US TONIGHT WITH ANOTHER
MORE AGGRESSIVE-LOOKING WAVE NOW ENTERING THE EL PASO AREA. THIS
WILL BE THE WAVE THAT INITIATES THE PRECIPITATION WITHIN THIS
ALREADY SUB-FREEZING NORTHERN AND CENTRAL CWA AIR MASS. THERE ARE
TWO MAIN QUESTIONS AND THOSE ARE CONCERNING THE TIMING/MOVEMENT OF
PRECIPITATION AND THE SOUTHERN EXTENT OF SLEET/ICE. SO FAR...WESTERN
CONVECTION HAS BEEN STRONG ENOUGH TO SPARK OFF SOME LIGHTNING AND
THESE POCKETS OF MODERATE RAIN AND ISOLATED THUNDER ARE MOVING
INTO OUR WESTERN COUNTIES FASTER THAN ANTICIPATED. THE SURFACE
FREEZING LINE IS CURRENTLY ALONG AND NORTH OF A COLUMBUS TO SEALY
TO CONROE TO CROCKETT LINE. ANY PRECIPITATION THAT FALLS OVER
THOSE COUNTIES WILL EITHER BE A RAIN/SLEET MIX OR JUST FALL AS
FREEZING RAIN. AREAS SOUTH OF THIS LINE ARE SLIGHTLY ABOVE
FREEZING (AROUND 40 F ALONG IMMEDIATE COAST) BUT DEW POINTS ARE IN
THE MIDDLE 20S AND THIS COULD ALLOW ANY FALLING PRECIPITATION TO
FURTHER DRAG THAT WET-BULB ZERO LINE TO THE SURFACE AND FURTHER
SOUTH TOWARDS THE INTERSTATE 10 CORRIDOR. THIS INCREASES THE
CHANCE THAT THE GREATER HOUSTON METRO AREA WILL EXPERIENCE THIS
FZRA OR A RAIN-SLEET MIX THAT WILL ALLOW AT LEAST 1/8" ACCUMULATIONS
TO OCCUR UPON METAL/GLASS SURFACES AND ALSO UPON ELEVATED ROADWAYS
SUCH AS OVERPASSES AND BRIDGES. VERY DIFFICULT TO DETERMINE IF
THIS PRECIPITATION WILL BE ONGOING INTO RUSH HOUR BUT CONFIDENCE
IS MOUNTING THAT THE MORNING COMMUTE COULD BE A MESS. PLEASE BE
AWARE OF UPDATED FORECASTS AS THESE COULD ALTER THE CURRENT WINTER
STORM/ADVISORY CONFIGURATION. 31

&&

.PREV DISCUSSION... /ISSUED 624 PM CST MON MAR 3 2014/

AVIATION...
WHAT WE ARE FAIRLY CONFIDENT ABOUT: TWO UPPER DISTURBANCES WILL
BE MOVING THRU THE AREA IN THE NEXT 18 HOURS. THE FIRST ONE IS
MOVING OVERHEAD NOW. IT'S GENERATING SOME ISOLATED PRECIP BUT NOT
SIGNIFICANT ATTM AS TEMPS ARE CURRENTLY IN THE MID 30S WHERE THIS
IS OCCURRING. A SECOND STRONGER ONE WILL BE MOVING OVERHEAD LATER
TONIGHT. EXPECT ISO COVERAGE TO BEGIN AROUND 4Z WITH THIS ONE AND
GRADUALLY BECOME WIDESPREAD FROM THE SW AFTER 9Z. MVFR CIGS WILL
TRANSITION BACK TO IFR AS THIS OCCURS. PRECIP WILL TAPER OFF
TOWARD 18Z AS THE DISTURBANCE MOVES EAST. ANY RAIN THAT DOES FALL
WILL FREEZE UPON CONTACT WHERE SURFACE TEMPERATURES ARE BELOW
FREEZING. FCST SOUNDINGS ALSO SUPPORT POSSIBILITY OF SOME SLEET
MIXED IN AS WELL WITH SATURATED PROFILES BETWEEN 0C TO -3OC.
EXPECT CIGS TO TRANSITION BACK UP INTO MVFR TERRITORY DURING THE
AFTN HOURS AS PRECIP MOVES AWAY.

WHAT WE AREN'T SO CONFIDENT ABOUT: SURFACE TEMPERATURES AND WARM
LAYER OF AIR ALOFT ACROSS SOUTHERN HALF INCLUDING METRO AIRPORTS.
THIS'LL MAKE A HUGE DIFFERENCE WHETHER WE SEE FREEZING RAIN THERE
OR NOT. IT REALLY COULD GO ONE WAY OR THE OTHER WITH A DEGREE OR
THREE MAKING A WORLD OF DIFFERENCE - BUT BE SIGNIFICANT WHERE IT
DOES FREEZE EARLY ENOUGH. FCST MODELS AREN'T REALLY IN THE
BALLPARK W/ THIS AIRMASS REGARDING TEMPS. READINGS ARE RUNNING
SEVERAL DEGREES COLDER THAN THEIR SUGGESTIONS. IT'S ALREADY BELOW
FREEZING ACROSS MOST OF THE NORTHERN HALF OF SE TX. IT'LL ONLY
TAKE 2-7 MORE DEGREES TO COOL TO FREEZING IN THE METRO AREA WHICH
IT VERY WELL WILL PROBABLY DO. TIMING IS QUESTIONABLE AS WHEN ESP
SINCE CLOUDS ARE THICKENING FROM THE SW. ANOTHER QUESTION: WILL
SFC TEMPS ACTUALLY WARM A TOUCH WITH MODERATE RAINS POSSIBLE
DRAGGING SOME WARMER TEMPS ALOFT TO THE SFC? NOT COMPLETELY SURE
ABOUT THIS BUT GAVE PRECIP TYPE MY BEST SHOT IN THE TAFS. FEEL
MORE CONFIDENT IN THE IAH TAF THAN THOSE FURTHER SOUTH FWIW. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      26  38  36  58  41 /  50  60  10  10  10
HOUSTON (IAH)              32  41  37  57  43 /  50  70  10  20  10
GALVESTON (GLS)            38  42  42  57  50 /  30  70  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 11 AM CST TUESDAY FOR THE
     FOLLOWING ZONES: FORT BEND...HOUSTON...JACKSON...MADISON...
     TRINITY...WHARTON.

     WINTER STORM WARNING UNTIL 11 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...GRIMES...
     HARRIS...LIBERTY...MONTGOMERY...POLK...SAN JACINTO...
     WALKER...WALLER...WASHINGTON.

GM...NONE.
&&

DISCUSSION...31/47
Hazardous weather outlook, Mar 3, 8:35 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
835 PM CST MON MAR 3 2014

TXZ177>179-195>200-210>213-050245-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HARRIS-LIBERTY-MONTGOMERY-
POLK-SAN JACINTO-WALKER-WALLER-WASHINGTON-
835 PM CST MON MAR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...WINTER STORM WARNING IS IN EFFECT FROM 9 AM CST TO 11 AM CST
TUESDAY...

.DAY ONE...OVERNIGHT INTO TUESDAY

A WESTERN SHORTWAVE DISTURBANCE WILL INCREASE THE AREAWIDE COVERAGE
OF LIGHT PRECIPITATION FROM THIS EVENING THROUGH TUESDAY MORNING
WITHIN A NEAR TO SUB-FREEZING AIR MASS. OVER COUNTIES THAT ARE
EXPERIENCING BELOW FREEZING TEMPERATURES...THIS WILL CREATE A
WINTRY MIX OF EITHER LIGHT RAIN MIXED WITH SLEET...WITH ICE
ACCUMULATIONS OF BETWEEN AN 1/8 OF AN INCH TO UNDER A QUARTER OF
AN INCH FROM FREEZING RAIN OR SLEET ACCRETION.

IF THIS SITUATION PANS OUT AS FORECAST...TRAVELING WILL BECOME QUITE
HAZARDOUS. THERE IS A HIGH LIKELIHOOD OF THE OVERNIGHT DEVELOPMENT
AND GROWTH OF ICE ACCRETION UPON ELEVATED ROADWAYS AND BRIDGES.

AS TEMPERATURES WARM TO ABOVE FREEZING LATE TUESDAY MORNING...THIS
WINTER WEATHER HAZARD WILL END DUE TO THE MELTING OF ANY REMAINING
ICE ACCRETION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT WINTER WEATHER OCCURRENCES TO THE LOCAL
FORECAST OFFICE AND OR THROUGH SOCIAL MEDIA OUTLETS.

TXZ163-164-176-226-227-050245-
FORT BEND-HOUSTON-MADISON-TRINITY-WHARTON-
835 PM CST MON MAR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 AM CST TO 11 AM CST
TUESDAY...

.DAY ONE...OVERNIGHT INTO TUESDAY

A WESTERN SHORTWAVE DISTURBANCE WILL INCREASE THE AREAWIDE COVERAGE
OF LIGHT PRECIPITATION FROM THIS EVENING THROUGH TUESDAY MORNING
WITHIN A NEAR TO SUB-FREEZING AIR MASS. OVER COUNTIES THAT ARE
EXPERIENCING BELOW FREEZING TEMPERATURES...THIS WILL CREATE A
WINTRY MIX OF EITHER LIGHT RAIN MIXED WITH SLEET...WITH ICE
ACCUMULATIONS OF BETWEEN A HUNDREDTH TO AN 1/8 OF AN INCH FROM
FREEZING RAIN AND OR SLEET.

IF THIS SITUATION PANS OUT AS FORECAST...TRAVELING WILL BECOME QUITE
HAZARDOUS. THERE IS A HIGH LIKELIHOOD OF THE OVERNIGHT DEVELOPMENT
AND GROWTH OF ICE ACCRETION UPON ELEVATED ROADWAYS AND BRIDGES.

AS TEMPERATURES WARM TO ABOVE FREEZING LATE TUESDAY MORNING...THIS
WINTER WEATHER HAZARD WILL END DUE TO THE MELTING OF ANY REMAINING
ICE ACCRETION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT WINTER WEATHER OCCURRENCES TO THE LOCAL
FORECAST OFFICE AND OR THROUGH SOCIAL MEDIA OUTLETS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Harris

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Harris forecast zone
Reported by
Public
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

There was significant icing on vehicles, plants, and roadways.

Winter Storm, Waller

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Waller forecast zone
Reported by
Emergency Manager
Coordinates
30.011, -95.988 (the zone’s center; the record gives no point)

TXDOT closed Highway 290 across the county. Ice was reported on all bridges and overpasses.

Winter Storm, Liberty

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Liberty forecast zone
Reported by
Emergency Manager
Coordinates
30.152, -94.812 (the zone’s center; the record gives no point)

Highway 59 was closed in the Cleveland area due to ice accumulation.

Winter Storm, Harris

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Harris forecast zone
Reported by
Public
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

There was an eighth of an inch of ice accumulation on vehicles and trees at the intersection of Richmond and Beltway 8.

Winter Storm, Harris

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Harris forecast zone
Reported by
Public
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

There were leaning tree limbs due to the weight of accumulated ice in the Katy area.

Winter Storm, Montgomery

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Montgomery forecast zone
Reported by
Broadcast Media
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

There was ice reported at the intersection of FM 3083 and Interstate 45 in north Conroe.

Winter Storm, Harris

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Harris forecast zone
Reported by
Trained Spotter
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

There was ice accumulations of up to a tenth of an inch north of Alief.

Winter Storm, Harris

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Harris forecast zone
Reported by
Emergency Manager
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

TXDOT closed the southbound lanes of Highway 99 at Westpark Tollway due to ice accumulation.

Winter Storm, Harris

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Harris forecast zone
Reported by
Emergency Manager
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

There were county-wide power outages due to ice accumulation on power lines.

Winter Storm, Austin

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Austin forecast zone
Reported by
Emergency Manager
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

Due to the weight of accumulating ice, there were numerous broken tree limbs in San Felipe. There were also downed power lines that contributed to county-wide power outages.

Winter Storm, Fort Bend

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Fort Bend forecast zone
Reported by
Social Media
Coordinates
29.528, -95.771 (the zone’s center; the record gives no point)

The weight of accumulated ice caused numerous trees to be downed in the Cinco Ranch area. There were county-wide power outages from sagging power lines.

Winter Storm, Montgomery

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Montgomery forecast zone
Reported by
Social Media
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

There were ice accumulations on numerous trees in The Woodlands. A local area ASOS (CXO) recorded 0.24 inches of freezing rain.

Winter Storm, Harris

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Harris forecast zone
Reported by
Social Media
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

A quarter of an inch of ice accumulation was reported on Katy area trees.

Winter Storm, Walker

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Walker forecast zone
Reported by
ASOS
Coordinates
30.739, -95.572 (the zone’s center; the record gives no point)

Huntsville airport (UTS) recorded 0.15 inches of ice accumulation.

Winter Storm, Brazos

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Brazos forecast zone
Reported by
Public
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

Ice covered trees throughout College Station with 0.14 inches of ice recorded at the College Station ASOS (CLL).

Winter Storm, Liberty

When
March 3, 9:45 PM CST to March 4, 9:00 AM CST
Where
Liberty forecast zone
Reported by
Emergency Manager
Coordinates
30.152, -94.812 (the zone’s center; the record gives no point)

The weight of ice accumulation downed power lines in the Cleveland and Tarkington areas that subsequently lead to a few fires.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508346, 508347, 508348, 508349, 508350, 508351, 508352, 508353, 508354, 508355, 508356, 508357, 508358, 508359, 508360, 508361.